West Virginia, 2020Winter Storm in West Virginia, December 1 to 2, 2020
December 1 to 2, 2020 · NWS RNK · 1 event in 1 county or zone
Strong northwest winds helped transport moisture in southeast West Virginia where it fell as accumulating snow. Snowfall totaled at least five inches in Rupert to six inches in Quinwood from the system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds helped transport moisture in southeast West Virginia where it fell as accumulating snow. Snowfall totaled at least five inches in Rupert to six inches in Quinwood from the system. Key Impacts: Slick roads and sidewalks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 12:13 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 1, 12:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1213 AM EST Tue Dec 1 2020
.SYNOPSIS...
A strong low pressure system over the Ohio Valley will usher in
colder air and mountains snow showers into Tuesday night. Winds
will be gusty tonight into Tuesday especially in the mountains.
High pressure will return for the midweek period, with another
storm system arriving toward the end of the week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 830 PM EST Monday...
Overall forecast remains on track with upslope snows west of the
Blue Ridge continuing. Expect the impactful accumulations of 2
to 5 inches will be at the higher elevations, and the latest
meso guidance has trended amounts upward just a bit, with
locally higher amounts especially around the Grayson
Highlands/Mount Rogers. Winter Weather Advisory is still
expected to cover the situation well for most of the region, but
accumulations in western Greenbrier county are now expected to
be in the 6 to 8 inch range and this supports a Winter Storm
Warning so they have been upgraded.
Winds have decreases this evening but expect a resurgence in the
mountains later tonight as the descending inversion squeezes the
low level flow and mechanical mixing in the terrain brings gusts
back to the surface.
Previous discussion...
An upper level trough across the Tennessee Valleys and southern Ohio
today will become a closed low over the Ohio Valley tonight. The
deformation axis will slowly pivot to the east and be along the
western slopes of the south-central Appalachains by day break.
Through the day Tuesday, the low and its deformation zone will lift
to the northeast.
Snow accumulations will range from a dusting to 2 inches across
elevations below 2500 ft and 2 to 8 inches above. The higher end of
the range will be towards western Greenbrier, who will be under the
deformation zone the longest across Blacksburg CWA.
Besides the snow, winds will be an issue tonight and tomorrow. The
combination of strong cold air advection and pressure rises behind
the front could bring gusts up to 40 mph this afternoon and evening.
As the low pulls to the northeast tomorrow, better pressure rises
and a 45 kt cross-barrier jet may bring stronger gusts to counties
adjacent to the Blue Ridge.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EST Monday...
Our shortwave trough kicks out of here early Wednesday morning
allowing for an upper level shortwave ridge and surface high
pressure system to settle in. As a result winds will shift from the
northwest to more of a west to southwest direction turning off the
upslope snow machine while rebounding temperatures just a bit under
plentiful sunshine.
With the high overhead skies will remains clear and winds will
remain calm putting us in a perfect setup for overnight lows to
tank in many locations. This is especially true in areas west of the
Blue Ridge where widespread teens and low 20s are likely thanks to a
little snowpack leftover on the ground.
By Thursday high pressure will start to shift east as our next
approaching shortwave trough advects into the region from the mid-
Mississippi River Valley. The 12z GFS and Euro all show agreement
with the disturbance in varying intensities late Thursday night into
Friday morning. The 12z NAM though is a bit quicker with
precipitation arriving in our western zones as early as Thursday
evening into Thursday night. For now opted to lean with a similar
push in precip late THursday night into Friday morning with rain as
the predominant ptype and a little snow/sleet mixing in across the
higher elevations.
The GFS and Euro pull the system east by Friday afternoon and
evening with high pressure returning late Friday night. The Canadian
though remains the outlier with surface low pressure progged to
cross over the region Saturday into Sunday with another round of
heavy rain and upslope mountain snows. Once again will stay with a
blend of the GFS and Euro along with central model guidance.
Temperatures will remain slightly below average through the period
despite a weak warming trend as highs get back toward 50 degrees
Thursday into Friday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 200 PM EST Sunday...
Model discrepancies continue to remain within the long term period.
The Canadian model along with some of our ensembles continues to
paint in a closed low feature for the weekend. Current 12z GFS
guidance shows this feature to the south of the region sliding off
the North Carolina coast Saturday into Sunday while the Euro keeps
the low locked to the north of the gReat Lakes with a shift to the
North Carolina coast Sunday afternoon and evening. For now kept
chance PoPs in the forecast as the low looks to be close enough to
provide us with a deformation zone for at least chance PoPs to
develop. Confidence remains low though at this time. Another piece
of shortwave energy looks to round the base of the trough with an
incoming front that looks to touch off more upslope mountain snow
showers by early next week.
&&
.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
As of 1208 AM EST Tuesday...
This TAF period will be dominated by gusty winds all sites and
snow showers in the mountains.
East of the Blue Ridge, expect generally VFR flight conditions
through the period. Winds will have a tendency to lie down
this morning but there will be some chop from time to time.
However once diurnal heating can mix the boundary layer on
Tuesday expect wind gusts at or above 25kt through the afternoon
before diminishing late.
West of the Blue Ridge, expect MVFR to IFR cigs with vsbys
reduced by snow showers. This will be essentially a persistence
forecast until late Tuesday morning/early afternoon when the
snow showers start to diminish and cigs begin a marginal
improvement, though low confidence that BLF will improve beyond
low end MVFR til late. Expect gusts will increase to near 30kt
late tonight through all day Tuesday, then slacken somewhat late
in this taf period.
Extended Aviation Discussion...
High pressure arrives by Wednesday with VFR expected through
Thursday. Another system appears likely with sub-VFR cigs and
vsbys by Friday, followed by some northwest flow Saturday but
should see better flying conditions, especially east.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 4 PM EST this afternoon for
VAZ007-009-015.
NC...Winter Weather Advisory until 4 PM EST this afternoon for
NCZ001-018.
WV...Winter Weather Advisory until 7 PM EST this evening for WVZ042-
043-507.
Winter Storm Warning until 7 PM EST this evening for WVZ508.
&&
SYNOPSIS...RCS
NEAR TERM...MBS/RCS
SHORT TERM...ET
LONG TERM...ET
AVIATION...MBS/WPHazardous weather outlook, Nov 30, 7:34 PM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
734 PM EST Mon Nov 30 2020
NCZ002-VAZ010>014-016>020-022>024-WVZ044-011000-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
734 PM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Gusty winds and snow shwoers may reduce visibility when driving.
Slick spots on roads are also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ007-009-015-011000-
Ashe-Watauga-Tazewell-Smyth-Grayson-
734 PM EST Mon Nov 30 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-011000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
734 PM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ042-043-507-011000-
Mercer-Summers-Eastern Greenbrier-
734 PM EST Mon Nov 30 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-011000-
Western Greenbrier-
734 PM EST Mon Nov 30 2020
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Western Greenbrier
- When
- December 1, 2:00 AM EST to December 2, 6:00 PM EST
- Where
- Western Greenbrier forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Snowfall from the system totaled at least five inches near Rupert to six inches in Quinwood. Key Impacts: Slick roads and sidewalks.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930085.